Update, medication question

Discussion in 'General Parenting' started by crazymama30, Sep 21, 2012.

  1. crazymama30

    crazymama30 Active Member

    It has been a long time since I posted, so much has been going on that I just don’t have the time to put into posting, but I will try now to start again.

    Both kids have started school. easy child is a Junior, and so far is doing well. She has come far from last year when she was falling apart at the beginning of the year, cutting and suicidal.

    difficult child? He is a difficult child. He is a freshman, it just does not seem possible. He is going to a Special Education high school. It is the behavior/emotional problem school. It actually is a good thing for him, their behavior philosophy is based on Ross Greene’s CPS model. They do lots of out door learning, group therapy, yoga, it is really a great program for him and I am so glad he was able to get in. He really enjoys his school, and the teachers enjoy him and his “zest” for life. I am glad, and hope that he finds his area to shine. Both kids have bus services this year, so they are both riding the bus! Gives me some time to take care of me.

    Of course, difficult child is cycling. He is pretty manic. He saw his therapist Wednesday (she had been on vacation for 3 weeks) and she called me to comment on it. He is making up crazy lies about what drugs he has done (he has been tested, and never tested for anything) and lots of other stuff. He has been borderline sexually inappropriate, very driven, perseverates, non stop chatter, it has been rough.

    His tics are back. The throat clearing tic that he had from the seroquel at the Residential Treatment Center (RTC)? It is back, so I am thinking that now it is from the invega. He sees psychiatrist on Thursday, and I know she is going to want to increase the invega. I am not sure how I feel about that. On one hand, it may help and it could be that his brain is just going to fast and that is worsening the tics and stutter………I have seen that before. Or if it is caused from the invega, then if we increase it it will get worse quick. I am almost thinking that if she wants to increase the invega, I will allow it but if the tics/stutter get worse? We need a back up plan because I cannot allow that to continue.

    I am thinking that what I really want is to add depakote. He tried that years ago, and it was bad but it was so long ago, and the aderall he is on now? He did not tolerate that years ago but he does now.

    I know many here have dealt with difficult medication issues, and I hope some here can help somehow.
  2. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Just curious. What makes you think of Depakote? Do you want to replace the Lamictal with it? Depakote has a lot of side effects, including cognitive dulling and extreme hunger and weight gain. Of course, everyone is different...
  3. crazymama30

    crazymama30 Active Member

    MM, I don't know. I just think it would help. I know it tends to help with more manic symptoms, and difficult child seems to be definately more manicky in his cycling. As for replacing the Lamictal, that I am unsure of. I know some take 2 mood stabilizers, and I hate the thought of adding a new medication and giving him more, but I just feel like something is not right. I am aware of the side effects fo depakote, and difficult child has been for the most part lucky in that he has avoided most of the side effects, except for his stutter and tics. No weight gain, no cognitive dulling.

    I just know we have to do something different, Know what I mean??
  4. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Has he tried lithium for the mania? I cant remember. Lithium seems to work well for mania. Dont know how well it works along with lamictal. Would have to ask. You are right that the lamictal works better for the depressive side. I take the topamax to tamp down the mania but I dont think it would hold really strong mania.
  5. crazymama30

    crazymama30 Active Member

    He tried Lithium at the same time he tried depakote, and it was not good back then either. But I cannot help but wonder now that we have an ap in place if the result would be different? I am thinking depakote or Lithium.

    I really would not want to use Topomax with difficult child, he is super skinny and small, and doesn't Topomax inhibit the appetite?
  6. InsaneCdn

    InsaneCdn Well-Known Member

    Stability is more of a priority than managable side-effects.
    The appetite stuff? secondary.
    Find what works for the primary issues. There are other ways to deal with increasing appetite, if that is necessary.